Utah, 2016Dense Fog in Utah, January 7, 2016
January 7, 2016 · NWS GJT · 1 event in 1 county or zone
Low level moisture trapped at the surface due to a recent winter storm resulted in areas of dense fog within the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture trapped at the surface due to a recent winter storm resulted in areas of dense fog within the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 7, 3:33 AM MST, 57 minutes earlier.
Area forecast discussion, Jan 7, 3:33 AM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 AM MST THU JAN 7 2016
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 322 AM MST THU JAN 7 2016
WET AND SNOWY START TO THE DAY AS A WEAK WAVE THAT BROUGHT
SNOWFALL TO THE REGION CONTINUES TO SHIFT TO THE NORTHEAST.
DEBATED ON ISSUING ADVISORY FOR THE I-70 CORRIDOR AND VALLEYS
THIS MORNING FOR AN INCH OR TWO OF SNOWFALL. HOWEVER...TEMPERATURES
CONTINUE TO HOVER AROUND FREEZING AND EVEN THOUGH LIGHT SNOW
CONTINUES...ANY SNOW ON ROADWAYS IS EITHER MELTING OR WILL MELT
VERY QUICKLY AROUND DAYBREAK SO HELD OFF ON ANY ISSUANCE. SHORT
RANGE MODELS AND RADAR ALSO INDICATE SNOW SHOULD BE ENDING SHORTLY
FOR THE GRAND VALLEY AND AREAS TO THE EAST AND NORTH AS THE
MORNING PROGRESSES...YET ANOTHER REASON NO ADVISORY ISSUED. EVEN
SO...ROADS WILL BE SLICK THIS MORNING SO TAKE CARE ON YOUR MORNING
COMMUTE.
MESSY PATTERN IS IN PLAY. THE NEXT COLDER SYSTEM DIGS TO NEAR LAS
VEGAS BY THIS MORNING. A STRONG VORTICITY/DEFORMATION ZONE ROTATES
SW- NE THROUGH THE FOUR CORNERS THIS MORNING...LIFTING INTO THE
LA SALS- WEST ELKS BY THIS AFTERNOON. A WEAK 40KT JETLET IN THE
VICINITY OF PRICE UTAH MAY INTERACT WITH THE NORTHERN NM JET TO
PRODUCE A BROAD AREA OF LIFT IN THE CENTRAL CWA. ACCUMULATING
SNOW IS EXPECTED WITH THIS FEATURE. THE SOUTHERN VALLEYS WILL SEE
A SIGNIFICANT LET UP IN SNOWFALL THIS AFTERNOON ON THE SOUTH SIDE
OF THE WAVE...AND THIS SEEMS LIKE A REASONABLE BREAK TO RESET
HIGHLIGHTS. THIS DRY-ISH PERIOD WILL BE SHORT LIVED THOUGH AS THE
LARGE UPPER LOW THEN MOVES TO JUST SOUTH OF THE FOUR CORNERS BY
EARLY FRIDAY MORNING SO SNOWFALL RETURNS TO THE FOUR CORNERS AND
FOOTHILLS OF THE SAN JUANS THIS EVENING THROUGH FRIDAY. FORECAST
MODELS ARE INCONSISTENT WITH IMPORTANT SMALLER DETAILS. THURSDAY
NIGHT THROUGH FRIDAY WILL BE ALL SNOW IN COLD ADVECTION.
FRIDAY MORNING...A STRONG LOW LEVEL CONVERGENT SIGNATURE IS OVER
MONTEZUMA/GFS OR LA PLATA/NAM COUNTIES THAT OFTEN IS AN INDICATOR
OF HEAVY SNOW PRODUCTION. THEN MODEL SOLUTIONS CONTINUE TO
DIVERGE ON EVEN THE LARGE SCALE FEATURES. THE FOUR CORNERS UPPER
LOW SAGS TO THE SE THROUGH THE DAY WHILE THE NAM HOLDS A PORTION
OF ENERGY OVER CENTRAL UTAH. THE FLOW GENERALLY TURNS TO NW EXCEPT
IN THE GFS WHICH HOLDS A SFC LOW IN THE DURANGO-PAGOSA AREA. WITH
THESE IMPORTANT DETAILS STILL NOT RESOLVED...FORECAST CONFIDENCE
IS LACKING FOR A CONVERSION OF THE WATCH.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 322 AM MST THU JAN 7 2016
STEADY SNOWFALL FINALLY STARTS COMING TO AN END FRIDAY NIGHT INTO
SATURDAY MORNING FOR THE CENTRAL AND SOUTHERN MOUNTAINS THOUGH A
FEW SNOWSHOWERS WILL LIKELY PERSIST. PUT ANOTHER WAY...SIGNIFICANT
SNOWFALL WILL HAVE ENDED FOR THOSE AREAS. AS THE FLOW SHIFTS TO
NORTHERLY/NORTHWESTERLY ATTENTION NOW TURNS TO THE NORTHERN
MOUNTAINS AND VALLEYS AS A WEAK DISTURBANCE MOVES OVER THE AREA.
TEMPERATURES WILL BE PLENTY COLD ENOUGH FOR SOME ACCUMULATIONS
WITH 4 TO 5 INCHES EXPECTED FOR THE HIGHEST ELEVATIONS OF THE PARK
AND GORE RANGES. THE FLAT TOPS WILL ALSO SEE SOME ACCUMULATIONS
ALONG WITH THE VALLEYS IN THAT GENERAL AREA. TOO EARLY TO TELL IF
ANY HIGHLIGHTS NEEDED BUT IF SO...WOULD LOOK TO BE LOW END
ADVISORIES.
BY SUNDAY MORNING...MOST PRECIP WILL BE OVER FOR THE ENTIRE CWA AS
HIGH PRESSURE BUILDS IN FOR THE REMAINDER OF THE LONG TERM PERIOD.
A FEW WEAK DISTURBANCES MAY PASS OVERHEAD BUT PRESENTLY ONLY LOOK
TO BRING AN INCREASE IN HIGH CLOUDS WITH NO PRECIP EXPECTED. THIS
MAY CHANGE THOUGH AS MODEL RUNS DO SHOW SOME MINOR DISCREPANCIES
FROM RUN TO RUN.
UNFORTUNATELY...FORECAST SKEW-TS DO SHOW INVERSIONS SETTING UP SO
THOSE AREAS MORE PRONE TO INVERSIONS CAN EXPECT COLD TEMPERATURES
TO SET UP ONCE AGAIN. MOUNTAIN SLOPES...ABOVE THE
INVERSIONS...WILL BE THE WARM SPOTS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 322 AM MST THU JAN 7 2016
MVFR CONDITIONS OR BELOW BEING REPORTED ACROSS THE ENTIRE CWA THIS
MORNING WITH ILS BREAKPOINTS BEING MET AT MOST TAF SITES. SNOWFALL
SHOULD START DECREASING FROM THE SOUTHWEST TO NORTHEAST THIS
MORNING WITH A MARKED IMPROVEMENT AFTER 18Z OR SO..IF NOT A LITTLE
BEFORE...AS WIDESPREAD PRECIP SLOWLY ENDS. EVEN SO...LOW STRATUS
AND FOG WILL LIKELY HANG ON FOR MOST OF THE DAY ESPECIALLY IN THE
VALLEYS. THIS BREAK IN PRECIP WILL BE SHORT LIVED HOWEVER AS
ANOTHER WAVE BRINGS YET MORE PRECIP...GENERALLY FOR KDRO AND KTEX
LATER THIS AFTERNOON AND OVERNIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 9 AM MST THIS MORNING FOR COZ019-
021>023.
WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON
FOR COZ019-021>023.
WINTER STORM WARNING UNTIL 9 AM MST THIS MORNING FOR COZ021-022.
UT...WINTER WEATHER ADVISORY UNTIL 9 AM MST THIS MORNING FOR UTZ022-
028.
&&
SHORT TERM...TGR/JOE
LONG TERM...TGR
AVIATION...TGRHazardous weather outlook, Jan 6, 5:23 AM MST, 23 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
523 AM MST WED JAN 6 2016
COZ001>014-017>023-UTZ022>025-027>029-071300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
523 AM MST WED JAN 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS HAVE BEEN
ISSUED FOR SOUTHEASTERN UTAH AND SOUTHERN COLORADO TO INCLUDE THE
SAN JUANS AND VALLEYS SOUTH AS THE NEXT SYSTEM MOVES THROUGH. SNOW
WILL CONTINUE THROUGH THE DAY BRINGING ACCUMULATING SNOW OF 4 TO
8 INCHES IN THE ADVISORIES AND UP TO A FOOT IN THE WARNINGS. THE
REST OF THE AREA WILL LIKELY SEE SOME SNOW AND RAIN THROUGH THE
DAY BUT NO SIGNIFICANT ACCUMULATIONS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER DISTURBANCE WILL BRING ANOTHER ROUND OF SNOW TO AREAS
SOUTH LATE THURSDAY NIGHT AND THROUGH THE DAY FRIDAY. AMOUNTS LOOK
TO BE MUCH LESS THAN SEEN FROM THE PRESENT STORM. MOST AREAS WILL
SEE SOME SPOTTY SHOWERS AND PLENTY OF CLOUDS.
A QUICK SHOT OF SNOW IS POSSIBLE FOR THE NORTHERN MOUNTAINS
SATURDAY INTO SUNDAY BUT MINIMAL ACCUMULATIONS EXPECTED.
TEMPERATURES WILL THEN START TO DROP SUNDAY AND BEYOND AS HIGH
PRESSURE BEGINS TO BUILD IN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, Jan 6, 11:33 PM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1133 PM MST WED JAN 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FREEZING RAIN 1 W MOAB 38.58N 109.57W
01/06/2016 E0.05 INCH GRAND UT TRAINED SPOTTER
&&
EVENT NUMBER GJT1600045
JOELocal storm report, Jan 7, 2:06 AM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
206 AM MST THU JAN 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM SNOW 3 N GRAND JUNCTION 39.13N 108.55W
01/07/2016 M1.1 INCH MESA CO NWS EMPLOYEE
6 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1600046
DCDense Fog, Grand Flat and Arches
- When
- January 7, 4:30 AM MST to 6:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Dense fog occurred in the Canyonlands/Arches region. Visibilities dropped down to a quarter mile at the Canyonlands airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, January 7 to 8, 20161 death · 1 event
- Winter Weather in Wyoming, January 7 to 8, 201615 events
- Heavy Snow in New Mexico, January 7 to 8, 20167 events
- Winter Weather in South Dakota, January 7 to 8, 20166 events
- Heavy Snow and Winter Weather in Colorado, January 7 to 8, 20165 events
- Heavy Snow and Winter Weather in Colorado, January 7 to 8, 20165 events
- Flooding in Iowa, January 7 to 13, 20164 events
- Winter Storm and Heavy Rain in Arizona, January 7 to 8, 2016$5,000 · 4 events
- Winter Weather in Iowa, January 7 to 8, 20164 events
- Dense Fog in Colorado, January 7 to 8, 20163 events
- Winter Weather in Minnesota, January 7 to 8, 20163 events
- Heavy Snow and Winter Weather in Utah, January 7 to 8, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617578.